Alert archive / Alabama / Wind Advisories in 2024

Wind Advisory 8, NWS Birmingham, AL

May 14, 20248 counties in Alabama

NWS Birmingham, AL issued this wind advisory at May 14, 2024, 3:19 AM CDT for 8 counties in Alabama. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 14, 2024, 3:19 AM CDT (08:19 UTC)
Expired
May 14, 2024, 6:43 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS74 KBMX 140819
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
319 AM CDT Tue May 14 2024

ALZ042-044>050-141400-
/O.NEW.KBMX.WI.Y.0008.240514T0819Z-240514T1400Z/
Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Montgomery, Auburn, Tuskegee, Eufaula,
Opelika, Phenix City, Hayneville, Troy, Union Springs, and Fort
Deposit
319 AM CDT Tue May 14 2024

...WIND ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Southeast winds 10 to 20 mph. Gusts may be as high as 40 
  mph.

* WHERE...Barbour, Bullock, Lee, Lowndes, Macon, Montgomery, Pike, 
  and Russell Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

16
1 follow-up statement
739 
WWUS74 KBMX 141143
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
643 AM CDT Tue May 14 2024

ALZ042-044>050-141245-
/O.CAN.KBMX.WI.Y.0008.000000T0000Z-240514T1400Z/
Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Montgomery, Auburn, Tuskegee, Eufaula,
Opelika, Phenix City, Hayneville, Troy, Union Springs, and Fort
Deposit
643 AM CDT Tue May 14 2024

...WIND ADVISORY IS CANCELLED...

The winds have settled down and the threat has ended.

$$

16

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 14, 3:16 AM CDT, 3 minutes earlier.

Area forecast discussion, May 14, 3:16 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
316 AM CDT Tue May 14 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday)
Issued at 309 AM CDT TUE MAY 14 2024

The main weather remains to our south as the MCS will slide along
the coast this morning. Meanwhile a low pressure system is sliding
to the west of the area and will help develop showers and storms
throughout the day. Meanwhile, an upper level low/disturbance will
slide across the north today before exiting by Wednesday. Storms
that develop during the afternoon, may be strong to marginally
severe if the lift can be sustained. The best chances for a stronger
storm will be across the northeast with its closer proximity to the
low. Hail and damaging winds will be the main threats. This also
depends on the amount of instability we can actually realize in the
area due to the limiting factors or scattered showers and cloud
cover this morning. Most of the activity will move out of the area
overnight and then redevelop in the afternoon across the northeast
with another upper low swinging through. Highs today will be in the
mid to upper 70s in the northern half of the area and upper 70s to
low 80s in the south. Additional cloud cover is expected overnight
into Wednesday morning, so overnight lows will remain in the 60s.
Clouds should begin to clear out on Wednesday from southwest to
northeast. This will allow temperatures to climb in the 80s for most
locations with some upper 70s in the northeast.

16

&&

.LONG TERM...
(Thursday through next Monday) Issued at 309 AM CDT TUE MAY 14
2024

A shortwave ridge will be on an easterly transit across the area on
Thursday, behind a trough departing into the western Atlantic.
Central Alabama will be rain-free and warm, with highs in the 80s
to near 90 in some southern locations.

An upper-level disturbance is progged to advance from the Southern
Plains toward the Mid Mississippi Valley Friday morning. This will
coincide with a broad zone of southerly to southwesterly low-level
flow overspreading the Gulf Coast and Deep South. As such,
isentropic ascent will be present leading to increasing clouds and
rain chances from west-to-east. Widespread showers and embedded
thunderstorms are forecast by Friday afternoon with locally heavy
rainfall possible along and south of I-20 (latest QPF is 2-4" in
these areas). This scenario is not too dissimilar from our recent
weather event. Flow aloft is west-southwesterly overspreading much
of the Gulf Coast baroclinic zone. It appears the quasi-stationary
front will struggle to advance northward, and this leads to a
tendency for thunderstorms/higher QPF to dwell closer to the I-10
corridor. While we'll maintain some messaging for locally heavy
rainfall/flooding Friday, there's no current concerns for severe
weather given the scenario and the differing solutions still
present in medium-range guidance. Regardless, some convection is
forecast to linger Friday night into Saturday morning, gradually
drifting to the east with time. Drier, warmer conditions prevail
at the end of the period with a transition to northwesterly deep-
layer flow.

40/Sizemore

&&

.AVIATION...
(06Z TAFS)
Issued at 1251 AM CDT TUE MAY 14 2024

MVFR to isolated IFR conditions out there as the main bulk of the
rain will be at TOI and MGM. Some light rain/drizzle will be
possible in the northern sites before the upper low work into the
area this afternoon. Most areas will become VFR this afternoon,
with better rain chances, especially in the north, during the
afternoon. Could be some thunder around so included that in the
prob30 after 21z,

16

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms are possible this afternoon
and evening, with a chance of showers across the northeast
counties on Wednesday. This coincides with elevated moisture
values this afternoon and southwesterly 20 ft winds at 5-10 mph. A
transition to Westerly & northwesterly 20 ft winds is forecast
Wednesday and Thursday, with overall drier conditions Thursday
afternoon. Additional wetting rains are forecast on Friday with
thunderstorms and locally heavy rainfall possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  61  80  58 /  80  60  30   0
Anniston    76  63  81  59 /  80  60  30   0
Birmingham  76  63  81  61 /  80  50  20   0
Tuscaloosa  78  63  83  61 /  70  40   0   0
Calera      76  63  81  61 /  80  50  10   0
Auburn      77  65  81  62 /  70  50  10   0
Montgomery  81  65  85  62 /  60  40   0   0
Troy        81  65  85  62 /  80  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....40/Sizemore
AVIATION...16
Hazardous weather outlook, May 13, 11:36 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1136 AM CDT Mon May 13 2024

ALZ011>015-017>050-141945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1136 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible across all of Central Alabama
Tuesday afternoon and evening, from 3 PM until 10 PM. Threats are
damaging wind gusts and hail.

Widespread showers and thunderstorms are forecast on Friday. These
could produce locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Tuesday and Friday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:20 PM CDTSpecial Weather StatementBMXWinston25 min

Nearby

Wind Advisories in Alabama, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.